Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 8, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 28, 2010, 4:50 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2010, 4:50 PM EDT (20:50 UTC)
- Expired
- Mar 28, 2010, 5:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Columbia County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:06 PM EDT | TORNADO | 8 Nnw Martinez, SC | AN EF1 TORNADO TOUCHED DOWN JUST INSIDE THE MCCORMICK COUNTY LINE IN THE SUMTER NATIONAL FOREST AND TOOK DOWN SOME TREES AND MOVED EAST NORTHEAST INSIDE EDGEFIELD COUNTY NEAR GARRETT ROAD AND TOOK DOWN SOME TREES IN THAT AREA AS WELL. A MOTORIST STOPPED AT THE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:47 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 399 m²/s²
- 0-3 km storm-relative helicity
- 575 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
242
WUUS52 KCAE 282050
SVRCAE
GAC073-SCC037-065-282130-
/O.NEW.KCAE.SV.W.0008.100328T2050Z-100328T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT SUN MAR 28 2010
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBIA COUNTY
SOUTHEASTERN MCCORMICK COUNTY
EDGEFIELD COUNTY
* UNTIL 530 PM EDT
* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF
EDGEFIELD...OR 7 MILES NORTHWEST OF EVANS...AND MOVING NORTHEAST AT
40 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE JOHNSTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3370 8231 3369 8229 3369 8224 3373 8225
3393 8188 3389 8187 3386 8184 3386 8182
3385 8181 3381 8166 3367 8184 3347 8225
3366 8239
TIME...MOT...LOC 2050Z 237DEG 37KT 3362 8217
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:02 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Mar 28, 2:02 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT SUN MAR 28 2010
.SYNOPSIS...
A FRONTAL SYSTEM MOVING INTO THE FORECAST AREA FROM THE WEST WILL
EXTEND ALONG THE COAST BY LATE TONIGHT. LOW PRESSURE DEVELOPING
ALONG THE FRONT WILL MOVE NORTHWARD AND BE NEAR THE NORTH CAROLINA
COAST MONDAY AFTERNOON. THE LOW WILL BE NEAR THE MIDDLE ATLANTIC
COAST TUESDAY. DRY HIGH PRESSURE WILL BECOME MORE DOMINATE AS THE
LOW LIFTS NORTHWARD...AND THIS HIGH WILL CONTROL THE WEATHER IN
THE FORECAST AREA THROUGH THE REST OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE EARLY AFTERNOON ANALYSIS SHOWED A WARM/WEDGE FRONT HAD LIFTED
INTO THE NORTH PART OF THE FORECAST AREA. A COLD FRONT APPROACHING
FROM THE WEST EXTENDED THROUGH ALABAMA. EARLY AFTERNOON LAPS
SOUNDINGS INDICATED MID-LEVEL CAPPING IN THE FORECAST AREA. THE RUC
INDICATED A MID-LEVEL SHORTWAVE RIDGE SHOULD BE LIFTING NORTHEAST
OF THE AREA LATE THIS AFTERNOON SO THE CAPPING SHOULD DIMINISH.
EXPECT NUMEROUS SHOWERS WILL DEVELOP AS THE CAPPING DIMINISHES AND
CONVERGENCE ASSOCIATED WITH APPROACHING FRONT CONTINUES. THERE MAY
ALSO BE THUNDERSTORMS WITH DAMAGING WIND AND HAIL BECAUSE OF STRONG
SHEAR AND FAVORABLE WET-BULB ZERO HEIGHTS. UNCERTAINTY CONCERNING
THE SEVERE THREAT IS HIGH MAINLY BECAUSE EARLY AFTERNOON RADAR
SHOWED A LARGE AREA OF SHOWERS MOVING NORTHEASTWARD AND TOWARD THE
COASTAL AREA WHICH MAY LIMIT MOISTURE AND INSTABILITY IN THE
FORECAST AREA. ALSO...THE WATER VAPOR IMAGERY WAS INDICATING MUCH
OF THE MID-LEVEL DIVERGENCE WAS SHIFTING NORTH AND EAST OF THE
FORECAST AREA. USED THE WARMER TEMPERATURE GUIDANCE TONIGHT
BECAUSE OF MIXING AND CLOUDINESS ASSOCIATED WITH THE FRONT.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
LINGERING MOISTURE BEHIND THE FRONT AND COLD MID-LEVEL TEMPERATURES
ASSOCIATED WITH THE UPPER LOW SUPPORTED A CONTINUED CHANCE OF
SHOWERS MONDAY AND MONDAY NIGHT. USED THE GUIDANCE CONSENSUS AND
FORECASTED CHANCE POPS MONDAY AND SLIGHT CHANCE MONDAY NIGHT. THE
NAM AND GFS SHOW H5 TEMPERATURES COOLING TO NEAR -22 MONDAY
AFTERNOON. THE COOLING MAY ALSO SUPPORT A FEW THUNDERSTORMS WITH
HAIL. THE COLDER TEMPERATURE GUIDANCE APPEARED BETTER FOR MONDAY
BECAUSE OF THE COLD UPPER-LEVEL LOW AND ASSOCIATED CLOUDINESS. THE
NAM AND GFS SHOW THE LOW LIFTING NORTH OF THE AREA TUESDAY WITH
DRYING.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE GFS AND ECMWF CONTINUE TO SHOW HIGH PRESSURE AT THE SURFACE AND
ALOFT DOMINATING THROUGH THE EXTENDED PERIOD. IT SHOULD BE DRY WITH
ABOVE NORMAL TEMPERATURES.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LOW LEVEL MOISTURE IS INCREASING OVER THE AREA ON SOUTHERLY WINDS
12KT GUSTING TO 25KT. HAVE BEEN A FEW GUSTS OVER 30KT. CIGS AND
VSBYS ARE VFR AT 1700Z AND THIS SHOULD CONTINUE INTO THIS EVENING
WITH BKN DECKS AT 3500 TO 45OO FT WITH CB. A FRONT WILL MOVE
ACROSS THE AREA TONIGHT BETWEEN 06Z AND 10Z BRINGING THE THREAT OF
SHOWERS/THUNDER AND A POST FRONTAL WIND SHIFT TO THE WEST. CIGS
AND VSBYS WILL DECREASE INTO THE MVFR RANGE DURING THIS PERIOD.
UPPER LOW MOVES OVER THE AREA ON MONDAY WITH A SIGNIFICANT COLD
POOL ALOFT. THIS WILL KEEP A STRATO CU DECK OVER THE REGION IN THE
2500 TO 3500 FT RANGE. WIDELY SCATTERED TO SCATTERD SHOWERS AND
POSSIBLY ISOLATED SMALL HAIL MAY OCCUR AS THE UPPER LOW MOVES OVER
THE AREA ON MONDAY.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS WILL PERSIST MONDAY INTO
POSSIBLY EARLY TUESDAY AS LOW PRESSURE SLOWLY MOVES EAST. VFR
CONDITIONS WILL RETURN BY TUESDAY AFTERNOON AND CONTINUE THROUGH
FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR SCZ015-016-
018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR GAZ040-
063>065-077.
&&
SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...MCHazardous weather outlook, Mar 28, 4:24 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 424 AM EDT SUN MAR 28 2010 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 424 AM EDT SUN MAR 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. AHEAD OF THE FRONT CONDITIONS MAY BE FAVORABLE FOR THE DEVELOPMENT OF A FEW STRONG TO POSSIBLE SEVERE THUNDERSTORMS...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...BUT LARGE HAIL MAY BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Mar 28, 2:42 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 242 PM EDT SUN MAR 28 2010 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-282030- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA- EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN- MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA- SUMTER- 242 PM EDT SUN MAR 28 2010 ...SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLE HAIL... NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR IN CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA DURING THE REST OF THE AFTERNOON. SOME OF THE THUNDERSTORMS WILL CONTAIN WIND GUSTS AROUND 40 MPH AND SMALL HAIL.
Special weather statement, Mar 28, 4:28 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 428 PM EDT SUN MAR 28 2010 GAZ040-063-064-SCZ018-025-282130- COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE- 428 PM EDT SUN MAR 28 2010 ...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...EDGEFIELD... LINCOLN...MCCORMICK AND MCDUFFIE COUNTIES... AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF THOMSON...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:26 PM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 9 hr |
| Mar 28, 4:59 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, McCormick | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2010Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.